Menu
Search

Trust caused pain and fever by prescribing HIV treatment without testing for sensitivity

Organisation we investigated: Solent NHS Trust

Date investigation closed: 22 March 2019

The complaint 

Complainant O complained about the care and treatment they received at the Trust for HIV and neurosyphilis (an infection of the brain and the spinal cord). Complainant O told us they suffered a severe adverse reaction to the combination of their antiretroviral medication and penicillin injections.  

Complainant O said the failing by the Trust meant the neurosyphilis and pain symptoms were not addressed. They believe this led to a serious deterioration in their health and they now have difficulties walking and speaking, impaired hearing and sight, and double incontinence.

What we found 

The Trust should not have prescribed the antiretroviral medication abacavir without carrying out blood tests to see whether a patient is hypersensitive to the medication.  

The Trust did not follow the guidelines for diagnosing and treating neurosyphilis. The Trust made the diagnosis without any input from a neurologist and did not carry out a CT scan as it should have done. The Trust should have carried out a more extensive neurological assessment and investigation before beginning treatment, as outlined in management guidelines.  

Complainant O had several appointments with the Trust where staff seemingly did not recognise their worsening symptoms. Complainant O’s clinical records show that they contacted the Trust several times about deteriorating symptoms for reassurance and assistance. However, staff advised Complainant O to carry on with treatment, and did not offer them a review or a referral to a neurologist. The Trust should have recognised that Complainant O’s symptoms were acute (needing immediate attention).  

Complainant O suffered from hypersensitivity to treatment containing abacavir, which also worsened the symptoms of neurosyphilis. Their condition got worse during the time that they received this medication and they experienced severe pain, sudden deafness, diarrhoea, muscle spasm and fever.  

These failings led to a serious deterioration in Complainant O’s health. Had the Trust performed the correct test before prescribing abacavir, it would not have prescribed it and Complainant O would not have experienced these symptoms.   

Background 

Complainant O attended the sexual health clinic and complained of dysuria (painful or difficult urination) and sores on their buttocks and groin. The genitourinary medicine (GUM) team tested Complainant O for a range of sexually transmitted infections. A nurse in the GUM team told Complainant O that the test results indicated they were HIV positive. A consultant saw them and noted a range of neurological symptoms and arranged for a further review. The consultant documented that Complainant O’s antiretroviral treatment (medication to treat HIV) would start the following week. Complainant O’s treatment included the antiretroviral (ARV) drug abacavir.  

A week later, the Trust suspected Complainant O had neurosyphilis and started giving them a 17-day course of procaine penicillin injections for this. Staff advised Complainant O to continue with their treatment for HIV. The Trust carried out an HLA B*5701 test, which detects whether someone is hypersensitive to abacavir. The results of that test were not available until 16 days later.   

Complainant O returned for injections over the next 10 days. They told the GUM team they had pain in their legs. The following day, Complainant O went to hospital at a different trust with pain, fever and diarrhoea. The medical team at the other trust stopped the injections and prescribed a different antibiotic. The other trust carried out an HLA-B*5701 test and found that Complainant O had suffered a hypersensitivity reaction to abacavir. It advised the medical team to stop antiretroviral treatment. 

Complainant O returned to the first Trust and complained of pain in their legs and back. The consultant advised Complainant O to see their GP and told them to restart antiretroviral treatment but avoid abacavir. The consultant saw Complainant O again a month later. Complainant O reported bowel incontinence, difficulty passing urine and continued neurological symptoms. The consultant wrote to Complainant O’s GP the following day and recommended a referral to a neurologist. Complainant O had further appointments and four months later was diagnosed with neurosyphilis.

Putting it right 

We recommended that the Trust write to Complainant O and apologise for the impact of these failings on them and explain what learning it has taken from this complaint. It should take steps to ensure that these failings are not repeated in the future. We also recommended that the Trust should pay Complainant O £5,000 in recognition of the injustice they suffered. 

The Trust complied with our recommendations.

This case summary is featured in the Ombudsman's Casework Report 2019.